Are hot flushes caused by steriods?

I have been on Pred. for just over a month now, initially on 15mg then 13mg and just gone down to 11mg. I have noticed a significant development of hot flushes both day and night. I am post-menopausal but was really pleased I wasn't getting these at all- until now! If they are a side-effect of steriods, what is the best way of treating them? Also, I am about to go on the intermittent fasting diet- has anyone got any experience of this?

3 Replies

oldestnewest
  • Hi suzy,

    My answer to your question on hot flushes is 'yes'. I had flushing on the teen doses particularly if I was not pacing myself and just doing too much physical work - and that doesn't mean I was doing very much at all. I could only drop one mg at a time once I got below 20mg. I started off on 30mg for PMR and getting down to 20mg was quite easy over a period of about a month, but that's when things got much more difficult. It took me 4 months to reduce to 11mg and it was a real fight. Pain, stiffness, flushing and often complete 'burn out' , and trying to do too much often put me to bed.

    I would say that you are reducing far too fast and by too much, but you might be able to reduce by 2mg at a time if you do it much more slowly. We are all different in our experience of the symptoms of PMR and also how we respond to steroids. Pacing yourself on these doses is very important.

    I have never been on the diet you have mentioned so can't advise you - sorry. But, to be completely honest, I wouldn't contemplate any diet unless it's the healthy one we are all advised to follow when on pred. No refined carbs, no added sugar, no added salt. Cut down on the fatty foods and eat lean meat, as much fish as you like and lots of veges and fruit. Pred makes your body unable to deal with sugar and that can lead to diabetes and as for salt, all that will do is make you store large amounts of water to hold the salt that your body just can't get rid of.

    What a miserable message for you this is, but, as I've been up to 30mg twice in the last 2 years, I feel I can tell you with confidence that 'slowly but surely' is the way to do it.

    I'm now on 9mg of pred and, although I've put on a few pounds over Christmas, I'm back on the sensible diet now. As for my illness, well I really am beginning to feel so much better. Prednisolone, the one most of us have a 'love,hate' relationship with is doing it's job. I'ts starting to win!

    Happy New Year Suzy. Pats.

  • Just one thing to add to what pats has suggested is that I found the intake of caffeine brought on what I call "the sweats" although I guess hot flushes is a much more gentile description!

    So now it's decaff coffee and rooibos tea for me.

  • Thank you both for your answers. I am seeing the Rheumatologist on Thursday and will ask him about diet too . I think from what you say that a generally healthy diet may be best. I have always struggled with my weight so being on steroids is an added pressure! I have put on a lot of weight since becoming ill in March, mostly due, I think, to lack of exercise, so that's even worse! I always find keeping to a healthy diet very difficult but maybe now I'll have more incentive!

You may also like...